Nevada, 2019

Heavy Snow in Nevada, February 3 to 5, 2019

February 3 to 5, 2019 · NWS LKN · 26 events in 6 counties and zones

A winter storm brought several days of accumulations to northern and central Nevada with heavy accumulations seen in the mountainous regions.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought several days of accumulations to northern and central Nevada with heavy accumulations seen in the mountainous regions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 3, 4:26 AM PST, 34 minutes earlier.

Area forecast discussion, Feb 3, 4:26 AM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Elko NV
426 AM PST Sun Feb 3 2019

.SYNOPSIS...A series of cold weather systems will track across
Nevada for the next few days. Expect periods of light rain or snow
showers today with the snow level around 5000 feet. More unsettled
weather on Monday with periodic snow showers. A stronger storm
system moves across Nevada Tuesday and Wednesday, bringing the
possibility of significant snow accumulations to the entire
region.

&&

.SHORT TERM...Today through Tuesday.

Remnants of potent short wave tracks across northern Nevada
today. This will bring additional rain and snow showers across the
region today, although the best chance of precipitation will be
Humboldt and Elko counties. Next Pacific wave west of California
gets pushed east across Nevada tonight and Monday. Expect snow
showers to expand its areal coverage this afternoon and evening.
The best accumulations are expected over northern Elko County and
the Rubies, where winter weather advisories have been issued. With
respect to White Pine county, southerly gusty winds in advance of
this wave keeps relatively mild conditions tonight and Monday
morning. Hourly guidance shows 40s during the overnight hours at
Ely.

The real eye catcher is the strong cold trough that is currently
along the southern British Columbia coast and progged to drop
southward, reaching the northern California coast by Monday
evening. Models begin to diverge on the eastward speed as it
transitions to an open wave. There is no question that there will
be winter weather impacts as the cold core tracks across northern
Nevada. With the deepest moisture and upper level jet positioned
over east central Nevada, have elected to issue a Winter Storm
Watch for White Pine county. Colder air filters into east central
Nevada once Monday’s short wave moves into Utah. Accumulating
snowfall is expected throughout northern/central Nevada on
Tuesday, so expect additional winter weather highlights as
forecast confidence improves regarding timing and snow amounts.

.LONG TERM...Tuesday night through next Saturday.

The models are in good agreement for the long term period. One
storm system will be exiting, ushering in a brief mainly dry
period. Then another low pressure trough will move through late in
the week.

Tuesday night through Wednesday night. This will be an unsettled
period. The next low pressure trough will move through the Great
Basin. With cold air already in place, snow showers are expected
with some light amounts of accumulation. White Pine County could
receive a few inches of new snow in the valleys as the front drags
through.

Thursday through Saturday. This may very well be a dry period for
much of the area since there will be a shortwave ridge moving
over the state behind the exiting trough. However there could be
some showers across northern Nevada in the diffluent flow aloft as
another trough of low pressure stands poised to move into the
western CONUS. There is still a little discrepancy within the
models by next weekend. It appears there will be several weak
waves of energy spinning off the low while it sits near the
California coast. Each of these waves could bring some showers to
northern Nevada and the mean trough may not move through Nevada
until late in the weekend.

&&

.AVIATION...Conditions today will remain unstable with some showers
at times, though CIGs and VIS is expected to go no lower than MVFR
during showers. Precipitation type should be snow in the morning
and rain or a rain/snow mix in the afternoon, though forecast
confidence in precipitation type is low for today. High
confidence, however, that snow level, CIGS, and VIS will drop
beginning Sunday night as the next system begins to move in.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon PST
Monday for Northern Elko County.

Winter Storm Watch from Monday afternoon through Tuesday
afternoon for White Pine County.

Winter Weather Advisory from noon today to noon PST Monday for
Ruby Mountains/East Humboldt Range.

&&

88/90/90
Hazardous weather outlook, Feb 2, 6:13 AM PST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
613 AM PST Sat Feb 2 2019

NVZ030-031-033>041-031415-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
613 AM PST Sat Feb 2 2019

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Strong gusty winds from south will produce crosswinds across
highway 6 and 50 with gusts to 50 mph. Snow will fall in the
mountains, but accumulations will be limited above 7500 feet
during the day. Snow levels will lower tonight to around 5000
feet, and some snowfall accumulations may occur over the mountain
summits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday and Tuesday...Colder with snow likely. Accumulations may
occur on both days, but significant snowfall may occur on
Tuesday, impacting travel.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Humboldt forecast zone
Reported by
SNOTEL
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Eleven inches fell at Granite Peak station, elevation 7800 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Thirteen inches fell at Bear Creek station, elevation 7800 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Twelve inches fell at Draw Creek station, elevation 7200 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Eleven inches fell at Fawn Creek station, elevation 7000 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Ten inches fell at Jack Creek Upper station, elevation 7250 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Ten inches fell at Laurel Draw station, elevation 6700 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Ten inches fell at Seventysix Creek station, elevation 7100 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Thirteen inches fell at Pole Creek RS, elevation 8330 feet.

Heavy Snow, N Elko Cnty

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Fourteen inches fell at Snowstorm Mountain station, elevation 7420 feet.

Heavy Snow, Southwestern Elko

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Southwestern Elko forecast zone
Reported by
COOP Observer
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Seventeen inches fell at Lamoille, elevation 5750 feet.

Heavy Snow, Southwestern Elko

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Southwestern Elko forecast zone
Reported by
CoCoRaHS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

About 7.9 inches fell at Spring Creek 3.0W, elevation 5475 feet.

Heavy Snow, Southwestern Elko

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Southwestern Elko forecast zone
Reported by
CoCoRaHS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

About 8.6 inches fell at Spring Creek 4.0 NW, elevation 5349 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Ten inches fell at Corral Canyon station, elevation 8500 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Seventeen inches fell at Dorsey Basin station, elevation 8100 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Seventeen inches fell at Dry Creek station, elevation 6500 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Twelve inches fell at Green Mountain station, elevation 8000 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Nineteen inches fell at Hole-In-Mountain station, elevation 7900 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Nineteen inches fell at Pole Canyon station, elevation 7700 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Fourteen inches fell at Lamoille #3 station, elevation 7700 feet.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Twelve inches fell at Tent Mountain Lower station, elevation 7000 feet.

Heavy Snow, S Lander & S Eureka

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Seven inches fell at Austin, elevation 6780 feet.

Heavy Snow, S Lander & S Eureka

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Eight inches fell at Eureka, elevation 6430 feet.

Heavy Snow, White Pine

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
White Pine forecast zone
Reported by
SNOTEL
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Seventeen inches fell at Berry Creek station, elevation 9100 feet.

Heavy Snow, White Pine

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
White Pine forecast zone
Reported by
SNOTEL
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Eleven inches fell at Defiance Mines station, elevation 9200 feet.

Heavy Snow, White Pine

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
White Pine forecast zone
Reported by
SNOTEL
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Twenty-five inches fell at Wheeler Peak station, elevation 10147 feet.

Heavy Snow, White Pine

When
February 3, 5:00 AM PST to February 5, 5:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Ten inches fell at Great Basin National Park, elevation 6850 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803065, 803067, 803068, 803069, 803070, 803071, 803073, 803074, 803075, 803076, 803077, 803078, 803079, 803080, 803081, 803082, 803083, 803084, 803085, 803086, 803087, 803088, 803090, 803091, 803092, 803093.